| Model Number |
48280145 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/17/2019
Type of Reportable Event
Malfunction
Event or Problem Description
Physician reported the tip of an es2 cannulated modular tap broke off in the vertebral body during implant surgery.The entry point was expanded and the broken tip was removed after a 30 minute delay.The procedure was successfully completed with a back-up device.There was no adverse consequence to the patient.
Event or Problem Description
Physician reported the tip of an es2 cannulated modular tap broke off in the vertebral body during implant surgery.The entry point was expanded and the broken tip was removed after a 30-minute delay.The procedure was successfully completed with a back-up device.There was no adverse consequence to the patient.
Additional Manufacturer Narrative
The tap was visually inspected and it was confirmed that the tip was fractured.Device history records were reviewed for this lot and no relevant manufacturing issues were identified.Complaint history was reviewed and 3 similar complaints for the lot were identified.The device was more than five years old at the time of event.A review of device and complaint history records identified that a capa was initiated to increase the wall thickness and provide a 25% increase in structural rigidity.Additionally, an update to the surgical technique specified that use of an awl is needed prior to using the small diameter taps.From the surgical technique: once the k-wire is inserted, remove the k-wire guide tube, if used, and the outer shaft of the needle.Take care to hold the k-wire in position when removing the outer shaft of the needle.Remove dilator 1 after inserting and fully seating dilator 2.Take care to maintain the position of the k-wire or y-wire within the pedicle when removing dilator 1.With dilator 2 in place, prepare the pedicle by placing the cannulated modular awl with selected handle over the k-wire or y-wire and insert into the pedicle with a twisting motion.Do not pinch the bifurcated tip of the y-wire with the distal tip of the awl.Hold the k-wire in position when removing the awl.It is recommended that the awl is used to create a pilot hole prior to tapping.Do not pinch the bifurcated tip of the y-wire with the distal tip of the tap.Hold the k-wire in position when removing the tap.As the awl or tap advances into the pedicle, the proximal end will move relative to the markings on the k-wire.If this does not occur during insertion, the procedure should be stopped and imaging should be used to verify the position of the k-wire in relation to the awl or tap.Note: cantilevering the awl and taps while in the pedicle may damage the k-wire.The most probable root cause of the reported event is multifactorial and includes: design related as lower diameter taps are more susceptible to fracture normal wear as the device was more than five years old at the time of event not using an awl prior to tapping.
Event or Problem Description